Alert archive / Nebraska / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 166, NWS North Platte, NE

June 24, 1998Blaine County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jun 24, 1998, 5:52 PM CDT for Blaine County, Nebraska. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 24, 1998, 5:52 PM CDT (22:52 UTC)
Expired
Jun 24, 1998, 6:40 PM CDT
In force
48 min
Issued by
NWS North Platte, NE
Area
Whole counties

County Blaine County, NE

The radar

The North Platte radar (KLNX), 50 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 24, 6:25 PM CDTHail 1Brewster, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 24, 4:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.9 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 1998-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 493 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 1998-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
493 J/kg
Mixed-layer CIN
-467 J/kg
Mixed-layer LCL
2346 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

821 
WUUS1 KLBF 242249 RRA
SVRLBF
NEC009-242340-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
552 PM CDT WED JUN 24 1998

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME NORTHERN BLAINE COUNTY IN NORTH CENTRAL NEBRASKA

* UNTIL 640 PM CDT

* AT 551 PM CDT... NORTH PLATTE DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 33 MILES SOUTH SOUTHWEST OF AINSWORTH OR 11 MILES
  NORTH NORTHWEST OF BREWSTER MOVING EAST AT 25 MPH.

* THIS STORM IS EXPECTED TO REMAIN IN RURAL AREAS.

SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES
WITH LITTLE OR NO ADVANCE WARNING. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS

FS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 3:26 PM CDT, 2 hours 26 minutes earlier.

Area forecast discussion, Jun 24, 3:26 PM CDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
326 PM CDT WED JUN 24 1998

FORECAST PROBLEMS ARE POPS AND TEMPERATURES

THE 18Z SURFACE ANALYSIS SHOWS LOW PRESSURE OVER LBF WITH A WARM FRONT
EXTENDING NORTHEAST INTO NORTHEAST NEBRASKA AND A DRYLINE EXTENDING
SOUTH INTO WESTERN KANSAS. DEWPOINTS WERE STILL IN THE 60S ACROSS MOST
OF THE FA WITH 70S IN THE NORTHEAST PART OF NEBRASKA. MUCH DRIER
DEWPOINTS WERE JUST SOUTH IN GLD. WATER VAPOR IMAGERY SHOWED A
SHORTWAVE OVER WESTERN COLORADO AND THUNDERSTORMS HAVE ALREADY FIRED
OVER GRANT COUNTY.

THE ETA MODEL IS PREFERRED SINCE THE NGM IS TOO FAR NORTH WITH THE
SURFACE LOW BY 24 HOURS. SURFACE LOW IS PROGGED BY ETA TO MOVE INTO
SOUTHCENTRAL NEBRASKA TONIGHT AND THEN INTO NORTHEAST NEBRASKA
THURSDAY. LOW REDEVELOPS TO THE WEST OVER NORTHWEST KANSAS THURSDAY
NIGHT AS UPPER TROUGH MOVES INLAND FROM THE PACIFIC NORTHWEST. SURFACE
LOW WILL MOVE INTO VTN AREA ON FRIDAY. SHORTWAVE WILL MOVE THROUGH FA
TONIGHT WITH A LULL ON THURSDAY. LATE THURSDAY NIGHT ANOTHER VORT WILL
MOVE INTO THE FA BUT 700 TEMPERATURES ARE VERY WARM EXCEPT FOR THE
PANHANDLE. SHORTWAVE WILL CONTINUE TO AFFECT FA ON FRIDAY. MOISTURE
WILL ALSO BE LACKING FOR THUNDERSTORM DEVELOPMENT WITH MEAN RH ONLY 30
PERCENT SO WILL WORD ISOLATED OR WIDELY SCATTERED.

WITH MOSTLY SUNNY SKIES AND WESTERLY WIND WILL GENERALLY GO WITH WARMER
FAN TEMPERATURES.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN PRODUCT OMAZFPNE...

CCF
LBF UU 061/093 063/097 064 1-2
OGA UU 060/093 062/096 063 --2
IML UU 061/094 063/097 065 --2
VTN UU 059/091 063/095 063 2-2
ONL UU 061/093 065/094 065 3--
ANW UU 060/092 064/094 064 3--
BBW UU 061/093 064/096 064 2--

FS

In the hours before

Local storm report, Jun 24, 5:09 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  NORTH PLATTE NE
509 PM CDT WED JUN 24 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0403 PM    7 N MULLEN                NE   1.00 INCH HAIL
06/24/98   CHERRY

KAR
Local storm report, Jun 24, 5:09 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  NORTH PLATTE NE
509 PM CDT WED JUN 24 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0403 PM    7 N MULLEN                NE   1.00 INCH HAIL
06/24/98   CHERRY

KAR
Local storm report, Jun 24, 5:25 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  NORTH PLATTE NE
525 PM CDT WED JUN 24 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0455 PM    3 W THEDFORD              NE   1.00 INCH HAIL
06/24/98   THOMAS

KAR
Local storm report, Jun 24, 5:25 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  NORTH PLATTE NE
525 PM CDT WED JUN 24 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0455 PM    3 W THEDFORD              NE   1.00 INCH HAIL
06/24/98   THOMAS

KAR
Local storm report, Jun 24, 5:49 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  NORTH PLATTE NE
549 PM CDT WED JUN 24 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0542 PM    5 S OSHKOSH               NE   0.75 INCH HAIL
06/24/98   GARDEN

KAR
Local storm report, Jun 24, 5:49 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  NORTH PLATTE NE
549 PM CDT WED JUN 24 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0542 PM    5 S OSHKOSH               NE   0.75 INCH HAIL
06/24/98   GARDEN

KAR

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 7:03 PM CDTSevere Thunderstorm WarningLBFSheridan62 min
Jun 24, 3:21 PM CDTSevere Thunderstorm WarningLBFGrant, Hooker49 min
Jun 24, 4:09 PM CDTSevere Thunderstorm WarningLBFCherry66 min
Jun 24, 4:12 PM CDTSevere Thunderstorm WarningLBFHooker63 min
Jun 24, 4:31 PM CDTSevere Thunderstorm WarningLBFThomas59 min
Jun 24, 4:50 PM CDTSevere Thunderstorm WarningLBFThomas60 min
Jun 24, 5:17 PM CDTSevere Thunderstorm WarningLBFCherry63 min
Jun 24, 5:33 PM CDTSevere Thunderstorm WarningLBFGarden62 min
Jun 24, 5:43 PM CDTSevere Thunderstorm WarningLBFBrown62 min
Jun 24, 6:04 PM CDTSevere Thunderstorm WarningLBFKeith66 min
Jun 24, 6:17 PM CDTSevere Thunderstorm WarningLBFLoup, Rock63 min
Jun 24, 6:23 PM CDTSevere Thunderstorm WarningLBFSheridan62 min
Jun 24, 6:43 PM CDTSevere Thunderstorm WarningLBFKeya Paha47 min
Jun 24, 6:49 PM CDTSevere Thunderstorm WarningLBFRock31 min
Jun 24, 6:53 PM CDTSevere Thunderstorm WarningLBFHolt62 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.